Kansas, 2005

Damaging Wind in Kansas, August 19, 2005

August 19, 2005 · NWS EAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 19, 5:45 AM CST, 0 minutes earlier.

Area forecast discussion, Aug 19, 5:45 AM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
645 AM CDT FRI AUG 19 2005

.DISCUSSION...
MAKING SOME REVISION TO THUNDERSTORM FORECASTS FOR TODAY. ONGOING
ELEVATED PRECIPITATION ORIENTED ALONG A MOISTURE AXIS OF TROPICAL
MOISTURE THAT EXTENDS FROM MEXICO THROUGH KANSAS INTO CENTRAL
MISSOURI.  UPPER LEVEL JET ACROSS NEBRASKA AND IOWA CONTINUES TO
SUPPORT AT LEAST SOME WEAK LIFT ACROSS THIS REGION DESPITE VEERED
OFF LOW LEVEL JET. STILL EXPECT THIS AREA TO DISSIPATE THIS MORNING
AS MID LEVELS WARM A BIT.  BIG QUESTION IS...CAN AFTERNOON HEATING
OVERCOME EXPECTED CAP TO TRIGGER MORE STORMS ACROSS THE FORECAST
AREA IN THE VICINITY OF THIS MOISTURE AXIS. CURRENT THINKING IS NOT
LIKELY UNTIL THIS EVENING WHEN SOME COOLING AT THE MID LEVELS MAY
TAKE PLACE. STORMS WITH THE TRUE COLD FRONT WILL LIKELY NOT GET
ORGANIZED ALONG THIS BOUNDARY UNTIL THE OVERNIGHT HOURS IN NORTHERN
MISSOURI AS THE UPPER LEVEL SHORT WAVE MOVES INTO THE UPPER
MIDWEST...AIDING IN THE FRONTS SURGE TO THE SOUTH.

PC

&&

.PREVIOUS DISCUSSION...
328 AM CDT FRI...
MAIN FORECAST CONCERN IS WITH THREAT OF STORMS TODAY AND TONIGHT AND
HEAT THIS AFTERNOON.

00Z MODEL RUNS PRESENTED QUITE DIVERGING SCENARIOS...HAVING PROBLEMS
WITH HANDLING CONVECTION THIS MORNING AND CONVECTIVE FEEDBACK
PROBLEMS THIS AFTERNOON AND TONIGHT.  WILL LEAN TOWARD EARLIER RUNS
IDEA OF MAIN FRONT SETTING UP FROM WESTERN KANSAS INTO SOUTHEAST
NEBRASKA LATER THIS AFTERNOON...WITH CONVECTION BREAKING OUT ALONG
IT. NOT TOTALLY OUT OF THE QUESTION THAT SOMETHING COULD DEVELOP
THIS AFTERNOON IN THE WARM SECTOR THAT WILL BE ACROSS THE FORECAST
AREA...BUT THINK THE BETTER CHANCES WILL BE CLOSER TO THIS
BOUNDARY...SO WILL KEEP CHANCE POPS IN NORTHWEST MISSOURI AND
NORTHEAST KANSAS FOR NOW...AND ONLY HAVE SLIGHT CHANCES FOR THE REST
OF FORECAST AREA.

WITH NORTHERN STREAM SHORT WAVE MOVING THROUGH UPPER MIDWEST BY 12Z
SATURDAY...EXPECT FRONT TO BE ABLE TO PUSH AS FAR SOUTH AS THE
SOUTHERN THIRD OF FORECAST AREA...THEN MOVE SOUTH OF AREA BY MID
MIDDAY. THUS WILL TAPER OF RAIN CHANCES SATURDAY MORNING...WITH
COOLER AIR MOVING IN. THEN WITH A SURFACE HIGH DROPPING INTO THE
MIDWEST THE FIRST OF THE WEEK...LOOKS LIKE A FAIRLY QUIET WEATHER
PATTERN THROUGH TUESDAY.

IN THE VERY SHORT TERM...HEAT WILL ALSO BE A CONCERN THIS AFTERNOON.
SOME AREAS...ESPECIALLY IN AREAS FROM ST JOSEPH THROUGH KANSAS CITY
THROUGH BUTLER AND SEDALIA MAY SEE HEAT INDICES AROUND THE 105 MARK
FOR AN HOUR OR TWO THIS AFTERNOON. SINCE NOT QUITE FITTING THE
ADVISORY CRITERIA...PLUS AREA HAS BECOME FAIRLY ACCLIMATED TO THE
HEAT THIS SUMMER...WILL USE THE HAZARDOUS WEATHER OUTLOOK TO
HIGHLIGHT THE SITUATION.

ONGOING CONVECTION HAS ORGANIZED INTO A COMPLEX THAT SHOULD CONTINUE
TO PROGRESS EAST EARLY THIS MORNING AS WEAK WAVE INDUCED BY THIS
COMPLEX MOVES EAST IN THE FLOW.  TIMING CURRENT RADAR TRENDS...WILL
LEAVE A MENTION OF STORMS IN SOUTHEAST AREAS FOR THE START OF THE
DAY...THEN CLEAR THE AREA BY MID MORNING.

PC

353 PM CDT THU
AFTERNOON WATER VAPOR IMAGERY SHOWS VIGOROUS UPPER LEVEL LOW OVER
SOUTHERN ALBERTA/SASKATCHEWAN. MEANWHILE...SURFACE ANALYSIS SHOWS
ASSOCIATED LOW OVER MN/IA...WITH A CONFLUENCE ZONE STRETCHING
SOUTHWEST INTO NORTHERN MISSOURI. CU FIELD HAS INCREASED ACROSS
NORTHERN MISSOURI THIS AFTERNOON. DECENT MOISTURE POOLING IN THIS
REGION (WITH AFTERNOON DEWPOINTS IN THE MID 70S)...COMBINED WITH A
FAIRLY UNSTABLE AIRMASS...MAY PROVIDE ENOUGH SUPPORT FOR
THUNDERSTORM ACTIVITY THIS EVENING. ASSISTANCE OF INCREASING LOW
LEVEL JET WILL PROVIDE SLIGHTLY BETTER FOCUS TONIGHT ACROSS NORTHERN
MISSOURI...SO HAVE MAINTAINED 30 POPS NORTH OF THE MISSOURI RIVER.
TOMORROW WILL BE ANOTHER HOT DAY AS 850 MB TEMPS MODERATE A COUPLE OF
DEGREES. ANTICIPATE HIGH TEMPERATURES IN THE MID 90S FOR MOST OF THE
FORECAST AREA...WITH HEAT INDICES IN THE 100 TO 105 DEGREE RANGE.
AFOREMENTIONED UPPER LEVEL LOW WILL DIVE SOUTHEAST ON FRIDAY...AND
BRING A COLD FRONT KNOCKING ON OUR DOORSTEP LATE FRIDAY AFTERNOON.
HAVE RETAINED THE HIGHEST POPS (50-60) BETWEEN 00Z AND 12Z SATURDAY.
BOTH NAM AND GFS SOLUTIONS ACCELERATE THE FRONT ACROSS
MISSOURI...WITH PRECIPITATION ENDING DURING THE MORNING HOURS. IN
THE WAKE OF THE FRONT...EXPECT HIGH TEMPERATURES TO COOL INTO THE
80S FOR THE WEEKEND.

A SURFACE RIDGE IS IN PLACE THROUGH THE BEGINNING OF THE WEEK...WITH
A SLOW WARMING TREND.  THE MID RANGE MODELS BRING THE NEXT WEATHER
MAKER IN LATE PERIOD NEAR DAY 7.  THE MODELS ARE NOT IN AGREEMENT
WITH THE TIMING OF FROPA...WITH THE DGEX EARLY IN THE DAY ON
THURSDAY...RANGING DOWN TO THE GFS THAT DOES NOT BRING IT THROUGH
UNTIL FRIDAY.  DUE TO UNCERTAINTIES...HAVE NOT INTRODUCED POPS YET
AGAIN...AND WILL WAIT ANOTHER RUN.  HAVE CONTINUED TO TREND
SKY/TEMPS THAT DIRECTION.

LS/LVK

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.

WFO EAX
Hazardous weather outlook, Aug 19, 4:59 AM CST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
559 AM CDT FRI AUG 19 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
559 AM CDT FRI AUG 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE ONGOING AT THE START OF THE DAY FROM EAST
CENTRAL KANSAS...THROUGH THE SOUTHERN PORTIONS OF THE KANSAS CITY
METRO AREA...EAST TO THE MOBERLY AREA. THESE STORMS ARE NOT EXPECTED
TO BE SEVERE BUT WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL. THE
STORMS SHOULD GRADUALLY MOVE EAST THROUGH CENTRAL MISSOURI THIS
MORNING AS THEY DISSIPATE.

THEN HOT AND HUMID CONDITIONS WILL PREVAIL THIS AFTERNOON WITH HEAT
INDICES IN THE 100 TO 105 DEGREE RANGE IN SOME LOCATIONS.

THUNDERSTORMS MAY REDEVELOP THIS AFTERNOON BUT WILL BE MORE LIKELY
TONIGHT...INITIALLY ACROSS NORTHEAST KANSAS AND NORTHERN
MISSOURI...THEN GRADUALLY SPREADING TO THE SOUTH AS A COLD FRONT
MOVES INTO THE REGION. THE STORMS LATER THIS AFTERNOON AND TONIGHT
WILL HAVE THE POTENTIAL OF PRODUCING SEVERE WEATHER...WITH DAMAGING
WINDS AND HAIL. ALSO HEAVY RAIN WILL AGAIN BE A CONCERN...ESPECIALLY
IF IT OCCURS ACROSS NORTHEAST KANSAS...THROUGH THE MISSOURI RIVER
VALLEY INTO CENTRAL MISSOURI WHERE HEAVY RAINFALL THE PAST TWO DAYS
HAS LEFT THE GROUND SATURATED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS SHOULD BE ONGOING AT THE START OF THE DAY ON SATURDAY ACROSS
EAST CENTRAL KANSAS AND INTO CENTRAL MISSOURI. THE STORMS WILL PROBABLY
NOT BE SEVERE BY THAT TIME...BUT WILL STILL BE CAPABLE OF PRODUCING
HEAVY RAINFALL. THE STORMS SHOULD COME TO AN END SATURDAY AFTERNOON
AS THE COLD FRONT MOVES INTO SOUTHERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
TONIGHT...WITH THE MORE LIKELY AREA BEING ACROSS NORTHEAST KANSAS AND
THE NORTHERN HALF OF MISSOURI.

PC

In the hours before

Local storm report, Aug 19, 12:52 AM CST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
152 AM CDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 AM     FLASH FLOOD      ST JOSEPH               39.76N 94.85W
08/19/2005                   BUCHANAN           MO   LAW ENFORCEMENT

            STREET FLOODING IN ST JOSEPH. ONE TO TWO FEET OF WATER
            OVER ROAD.

&&

GKOCH

The radar

The Pleasant Hill radar (KEAX), 59 km away, was scanning. The volume nearest the first event began at 11:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Miami

When
August 19, 5:45 AM CST
Where
Miami County, Paola
Measured
57 kt (66 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.567, -94.867

Considerable number of tree limbs down across town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471665.